Michigan, 2006

Hail in Michigan, June 27, 2006

June 27, 2006 · NWS APX · 3 events in 3 counties and zones

Scattered thunderstorms developed in a humid airmass with cold air aloft. This allowed some storms to produce severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Scattered thunderstorms developed in a humid airmass with cold air aloft. This allowed some storms to produce severe hail. Hailstones as large as ping-pong balls fell in Cadillac.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 27, 10:10 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 27, 10:10 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1110 AM EDT TUE JUN 27 2006

.UPDATE...12Z RUC/SURFACE ANALYSIS AND VIS/IR/WV/RADAR IMAGERY SHOW
A BROAD AREA OF LOW PRESSURE SITUATED JUST NORTH OF DTX WITH A WARM
FRONT POSITIONED OVER FAR SE ONTARIO AND A COLD FRONT RUNNING
SOUTHWARD OVER OHIO AND KENTUCKY.  OTHER SURFACE TROUGHS EXTENDING
FROM THIS LOW RUN NORTHWARD OVER EASTERN ONTARIO...AND NW OVER TVC
TO MQT WHERE ANOTHER WEAK SURFACE LOW IS SENDING A COLD FRONT SW
OVER THE GREAT PLAINS.  SHORTWAVE IN THE BASE OF THE UPPER LEVEL
TROUGH OVER THE SOUTHERN TIP OF LAKE MICHIGAN WILL TRACK TOWARDS THE
CWA THIS AFTERNOON...WHILE ANOTHER STRONG SHORTWAVE WILL REINFORCE
THE LONG-WAVE TROUGH OVER THE SOUTHERN GREAT LAKES THIS AFTERNOON.
MOST OF THE SHOWER ACTIVITY REMAINS WIDLY SCT AT THIS HOUR (A FEW
SHOWERS OVER FAR EASTERN UPPER AND JUST SOUTH OF THE CWA) WHILE
SKIES ARE PARTLY TO MOSTLY CLOUDY...WHICH IS HELPING TO KEEP THE
TEMPERATURES FROM WARMING A LITTLE SLOWER THAN EXPECTED. WITH DEEP
CYCLONIC FLOW OVERHEAD...THUNDERSTORM POTENTIAL WILL CONTINUE TO BE
THE MAIN CONCERN TODAY.

CURRENT FORECAST IS ON TRACK FOR THIS AFTERNOON.  EVEN AFTER THE
SLOW START...BELIEVE TEMPERATURES WILL CONTINUE TO REBOUND AS VIS
SATELLITE IMAGERY SHOW WIDESPREAD BREAKS IN THE CLOUD COVER WITH CU
ALREADY BUILDING UP OVER NE LOWER.  MODIFYING 12Z APX SOUNDING WITH
A SURFACE PARCEL OF 76/60 SHOW ML CAPES AROUND 1000 J/KG AND LIS
AROUND -4.5C WITH LITTLE TO NO CIN. WV IMAGERY DOES SHOW A DRY SLOT
NOSING INTO SE LOWER...BUT THIS DRY SLOT IS ABOVE 400 MB...AND THE
SOUNDING BELOW THIS LEVEL IS STILL RELATIVELY MOIST. THERE IS A WEAK
600MB CAP ON THE DTX SOUNDING THAT WILL SNEAK INTO NE LOWER THIS
AFTERNOON...BUT THE PARCEL PATH LOOKS TO CLEAR IT ASSUMING TEMPS
WARM UP AS EXPECTED. 0-6KM BULK SHEAR WILL HANG AROUND 20-25KTS TO
THE WEST...BUT INCREASES TO 30-35KTS OVER THE FAR EASTERN CWA. WET
BULB ZERO HEIGHTS ARE AROUND 10KFT WITH 700-500MB LAPSE RATES
SLIGHTLY HIGHER THAN 6 C/KM. THEREFORE...WILL ADD A MENTION OF
ISOLATED SEVERE TO THE MIX WITH THE THREAT OF WINDS AND SMALL HAIL.
THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS AFTERNOON
WITH THE DEEP CYCLONIC FLOW IN PLACE AND LAKE BREEZE DEVELOPMENT.
VERY FEW CHANGES TO THE FORECAST OTHERWISE...JUST A FEW TWEAKS HERE
AND THERE.

MPC

PREVIOUS DISCUSSION ISSUED AT 400 AM EDT TUE JUN 27 2006
DEEP 500 MB TROUGH REMAINS OVER THE MID AND UPPER MISSISSIPPI VALLEY
AND FAR WRN GREAT LAKES REGION EARLY THIS MORNING. BROAD AREA OF
SURFACE LOW PRESSURE EXTENDS FROM ERN ONTARIO THRU MICHIGAN INTO THE
OHIO VALLEY. LARGE AREA OF CONVECTION WHICH IMPACTED CENTRAL AND ERN
SECTIONS OF THE CWA DURING LATE EVENING AND OVERNIGHT IS EXITED
NORTHWARD INTO SRN CANADA...WITH ONLY A SMALL AREA OF SHOWERS STILL
IMPACTING PORTIONS OF ERN UPPER MICHIGAN ATTM. BKN DECK OF LOW/MID
CLOUDS AND AREAS OF FOG REMAIN OVER NRN MICHIGAN IN THE WAKE OF THE
NOCTURNAL CONVECTION. POPS AND THE POTENTIAL FOR THUNDER WILL REMAIN
THE FORECAST PRIORITIES THROUGH MUCH OF THE WEEK.

TODAY AND TONIGHT...STRONG SHORT WAVE WILL DROP SE OUT OF S CENTRAL
CANADA INTO THE UPPER MISSISSIPPI VALLEY DURING THE DAY...
REINFORCING DEEP UPPER LEVEL TROUGHING ACROSS THE WRN GREAT LAKES
REGION. SURFACE TROUGHING WILL REMAIN OVER THE REGION...BUT THE LOW
CENTER WILL GRADUALLY SLIDE EAST OF MICHIGAN TONIGHT. SYNOPTIC FLOW
WILL STAY WEAK ENOUGH FOR LAKE BREEZE DEVELOPMENT DURING PEAK
HEATING. SBCAPES WILL INCREASE TO 700-800 J/KG DURING THE AFTERNOON
AND EVENING...WITH GREATEST INSTABILITY ACROSS ERN SECTIONS OF THE
CWA. 1000-500 MB RH WILL REMAIN AROUND 70-80 PCT THROUGH TONIGHT...
AND K INDICES WILL INCREASE TO THE LOWER 30S BY LATE AFTERNOON. ALL
DATA POINTS TOWARD ANOTHER DAY OF UNSETTLED WEATHER...WITH INTERIOR
AND ERN SECTIONS OF NRN LOWER MICHIGAN SEEING THE GREATEST COVERAGE
AND INTENSITY OF ANY SHRA/TSRA ACTIVITY THAT DEVELOPS. DEEP LARGE
SCALE CONVERGENCE WILL REMAIN IN PLACE...AND DEVELOPING LAKE BREEZES
WILL FURTHER ENHANCE THIS CONVERGENCE OVER CENTRAL AND NE LOWER
MICHIGAN THIS AFTERNOON AND EVENING. CONVECTIVE INDICES SEEM TO BE
PROJECTING THIS SCENARIO AS WELL...WITH HIGHEST CAPES AND K INDICES
OVER CENTRAL AND NE LOWER MICHIGAN AREAS. WILL MAINTAIN SCATTERED
POPS THIS MORNING AND THEN INCREASE POPS TO LIKELY FOR LOCATIONS
EAST OF US 131 IN THE AFTERNOON. ALL ZONES SHOULD SEE LIKELY POPS
THIS EVENING...DIMINISHING BACK TO CHANCE OVERNIGHT WITH LOSS OF
DIURNAL ENHANCEMENT. DO NOT EXPECT ANY SEVERE WEATHER...BUT HEAVY
RAIN IS ONCE AGAIN POSSIBLE. EXPECT HIGHS WILL REACH INTO THE 70S...
WITH OVERNIGHT LOWS IN THE 50S. WILL ISSUE A DENSE FOG ADVISORY FOR
EARLY THIS MORNING BASED ON PRE-DAWN OBS INDICATING WIDESPREAD DENSE
FOG OVER MOST OF NRN LOWER MICHIGAN.

WEDNESDAY AND WEDNESDAY NIGHT...UPPER TROUGH VERY SLOW SWINGS
EASTWARD INTO MICHIGAN BY WEDNESDAY EVENING...WITH SURFACE TROUGHING
HOLDING OVER THE STATE AS WELL. VERY LITTLE WILL CHANGE IN THE
OVERALL WX PATTERN THROUGH MID WEEK (AT LEAST). DEEP CYCLONIC FLOW
AND AMPLE MOISTURE WILL REMAIN OVER NRN MICHIGAN...PROVIDING
SYNOPTIC SUPPORT FOR CONTINUED DEVELOPMENT OF SCATTERED SHRA/TSRA.
DIURNAL EFFECTS (I.E. LAKE BREEZE BOUNDARY DEVELOPMENT AND ENHANCED
PEAK HEATING INSTABILITY) WILL SERVE TO HEIGHTEN CONVECTIVE
DEVELOPMENT DURING THE AFTERNOON AND EVENING. FOR NOW...WILL LEAVE
HIGH CHANCE POPS IN THE FORECAST FOR ALL ZONES...BUT MAY NEED TO
INCREASE POPS TO LIKELY FOR ERN ZONES DEPENDING ON THE TIMING OF THE
EASTWARD PROGRESSION OF THE UPPER TROUGH AND ASSOCIATED MOISTURE.
HIGHS WILL AGAIN WARM INTO THE 70S DURING THE DAY AND COOL BACK INTO
THE 50S AT NIGHT.

&&

.APX...WATCHES/WARNINGS/ADVISORIES...
       DENSE FOG ADVISORY...EARLY THIS MORNING...
          MIZ016-017-019-021>023-026>029-032>035-041.

&&
Hazardous weather outlook, Jun 27, 10:30 AM EST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1130 AM EDT TUE JUN 27 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-281000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1130 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND
NORTHERN LOWER MICHIGAN. AN ISOLATED STORM MAY BECOME SEVERE SOUTH
OF M-55 BETWEEN 2 AND 9 PM WITH HAIL THREE QUARTERS OF AN INCH IN
DIAMETER AND WIND GUSTS UP TO 60 MILES PER HOUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN MICHIGAN WEDNESDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

MPC

The radar

The NCL Michigan radar (KAPX), 91 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Wexford

When
June 27, 2:40 PM EST to 2:41 PM EST
Where
Wexford County, Cadillac
Measured
1.5 in hail
Reported by
BROADCAST MEDIA
Coordinates
44.250, -85.400

Hail, Missaukee

When
June 27, 3:05 PM EST
Where
Missaukee County, 5 mi S of Lake City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.267, -85.217

Hail, Presque Isle

When
June 27, 4:54 PM EST
Where
Presque Isle County, 6 mi N of Ocqueoc
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.483, -84.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517734, 5517735, 5517736.